Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 301, NWS Des Moines, IA

July 21, 2001Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2001, 1:05 PM CDT for Worth County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2001, 1:05 PM CDT (18:05 UTC)
Expired
Jul 21, 2001, 1:25 PM CDT
In force
20 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Worth County, IA

The radar

The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 10:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 211806
SVRDSM

IAC195-211825-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
105 PM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WORTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 125 PM CDT

* AT 102 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHWOOD...OR ABOUT 21 MILES NORTH OF
  MASON CITY...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
NEAR GRAFTON 120 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM SATURDAY
AFTERNOON FOR NORTHWESTERN IOWA.

LAT...LON 4352 9315 4340 9330 4330 9303 4349 9303

M@YERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:04 AM CDT, 10 hours 1 minute earlier.

Area forecast discussion, Jul 21, 3:04 AM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
304 AM CDT SAT JUL 21 2001

PROBLEMS TDA REVOLVE ARND EVER PRESENT TSTM TRENDS AND ALSO HEAT
SEVERITY.  TSTMS ONGOING INVOF KALO AND DVLPG AC FM KTQE/KOMA AREA
SEWD INTO SERN IA APPR TO BE IN ZN OF ELEVATED WRM ADVCTN BTWN
H85/H7 PER 00Z UPR AIR ANLYS AND VEERING IN 07Z PROFILERS.  STILL
RELATIVELY WEAK...BUT LOW LVL JET FOCUSED A BIT FARTHER E FM KS INTO
IA TNGT ALSO HELPING TO AID DVLPMT.  WL GO WITH PAST TRENDS AND DMSH
NERN PCPN DIURNALLY TDA AND ANYTHING THAT MAY DVLP W AND S IN AC.
ALSO CONCERNED ABT SFC DVLPMT BY LATE AFTN ASSOCD WITH TROF/WRMFNT
07Z SFC ANLYS PLACES FM ERN NE ACRS SWRN IA INTO NRN MO.  KOAX 00Z
SOUNDING INDCD TREMENDOUS INSTABILITY AND LTL CIN SO WITH MORE SUN
XPCD TDA THERE MAY BE ENOUGH CNVGNC ALG BNDRY FOR TSTMS.  WL KEEP
LOW CHCS GOING ALG THIS FEATURE THRU DAY AS IT SLIDES SLOWLY NWD.

TEMPS TDA ALSO A CONCERN.  ADVY CRITERIA NEARED YDA IN SRN ZNS AND
LOW LVL WNDS A TAD HIGHER TDA PROMOTING MORE MIXING.  LESS
CLOUDINESS MAY ALSO HELP PUSH HEAT INDICES INTO CRITERIA.  THUS WL
ISSUE HEAT ADVY GENERALLY ALG AND S OF KCIN-KDSM-KOTM LN TDA UNLESS
CONVECTION BREAKS OUT IN DVLPG AC BAND BEFORE ZN ISSUANCE.  07Z OBS
STILL IN MID 70S TO LOW 80S SO ONLY 10-15 DEG RISES NEEDED TO VERIFY
CONSIDERING DWPNTS.  MAY NEED ONE TMRW AS WELL...BUT WITH
UNCERTAINTLY DUE TO CONVECTION WL WORK WITH ONE DAY AT A TIME AND
JUST HIT HARD IN SUN WORDING.  COORDINATION W/OAX AND DVN.

IN LATER PDS...HAVE PRETTY MUCH THROWN OUT AVN WITH POOR RUN TO RUN
CONTINUITY AND TROUBLE INITIALIZING AND EVOLVING CONVECTION.  CONDS
CHG LTL TNGT SO WL KEEP CHCS GOING WITH LINGERING SFC BASED TSTMS
POSSIBLE AND CONTD ELEVATED WRM ADVCTN MUCH LIKE THIS MRNG.  WL KEEP
SUN POPS GOING TOO MAINLY IN THE MRNG FOLLOWED BY HIGHLIGHTING
HEAT.  WITH LTL LOW LVL CNVGNC...ANYTHING THAT IS GOING AT START OF
PD SHOULD DSIPT.

BY SUN NGT UPR LVL RDG APPRS TO FLATTEN AND MAY BRING RING OF ACTIVE
CONVECTION ND IS SEEING TNGT INTO IA AS FNT FINALLY TRIES TO SAG
SWD.  INSTABILITY VERY HIGH WITH CAPES AOA 4000 J/KG...CNVGNC INCRG
AND LTL CIN AS FNT NRS NWRN SXN TWRD 00Z.  SYNOPIC SCALE UVM INCRS
AS WELL WITH BACLIN ZN DROPPING S AND ENHANCING FRONTOGENETICAL
FORCING.  THIS EVENT MAY BE MORE WDSPRD THAN PAST FEW NGTS SO WL GO
ABV GUID POPS...BUT STILL IN CHC CATEGORY.  LOW JET JET LOOKS TO BE
STGR THAN PAST FEW NGTS WHICH SHOULD SUSTAIN CONVECTION MUCH OF NGT.

TEMP WISE...WL GO A CATEGORY ABV PERSISTENCE TDA UNLESS CONVECTION
IS MORE WDSPRD TWRD 400 AM...PERSISTENCE TNGT AND ABV GUID AGN SUN
AHD OF APCHG FNT.  MAIN COOL OFF qMAY WAIT TIL TUE AS DEPICTED IN
ZNS...BUT WL TEMPER BACK HOT AND HUMID WORDING MON WITH CONVECTIVE
DEBRIS POSSIBLE.

.DSM...HEAT ADVY TDA ROUGHLY ALG AND S OF KCIN-KDSM-KOTM LN

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:13 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.